Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 209, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 19, 1998, 6:23 PM CDT for Kingsbury County, South Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 19, 1998, 6:23 PM CDT (23:23 UTC)
- Expired
- Aug 19, 1998, 7:10 PM CDT
- In force
- 47 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Kingsbury County, SD
The radar
The Sioux Falls radar (KFSD), 106 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 6:35 PM CDT | Thunderstorm Wind 52 | Lake Preston, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 5:45 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 323 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 1668 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 192323 RRA SVRFSD SDC077-200010- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 623 PM CDT WED AUG 19 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 710 PM CDT * AT 621 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 28 MILES EAST OF HURON OR 16 MILES SOUTHWEST OF LAKE PRESTON MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAKE PRESTON AROUND 630 PM CDT OLDHAM AROUND 700 PM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE R8OAD. RSR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 9:57 AM CDT, 8 hours 26 minutes earlier.
Area forecast discussion, Aug 19, 9:57 AM CDT, 8 hours 26 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 957 AM CDT WED AUG 19 1998 CDFNT ACRS CNTRL SD WL CONT TO PUSH E THIS AFTN. TRW SHUD CONT TO FIRE UP ALONG IT AS NOT MUCH IN WAY OF CAPPING EXPECTED. THE TRW SHUD BE LIMITED THIS AFTN TO WRN PART OF CWA. 00Z ETA SHOWS CINS APPROACHING ZERO LATER THIS AFTN AND TONITE. QUESTION IS IF SVR WX WL DEVELOP. SNDGS INDICATE THREAT TO BE IN FORM OF STG WNDS AND HAIL. HAVE ALREADY UPDATED FCST TO UP TEMPS AND INCREASE POPS ACRS WRN CWA. .FSD...NONE.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 4:52 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury | 53 min |
| Aug 19, 5:10 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Douglas | 35 min |
| Aug 19, 5:17 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 48 min |
| Aug 19, 5:36 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas | 44 min |
| Aug 19, 5:47 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 33 min |
| Aug 19, 6:12 PM CDT | Severe Thunderstorm Warning | FSD | Miner, Sanborn | 33 min |
| Aug 19, 6:32 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 33 min |
| Aug 19, 6:49 PM CDT | Severe Thunderstorm Warning | FSD | Miner, Sanborn | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.